Kentucky, 2011

Winter Weather in Kentucky, January 31, 2011

January 31, 2011 · NWS JKL · 6 events in 3 counties and zones

Numerous car accidents resulted early on the morning of January 31st, as light freezing rain created slick roadways in Fleming and Rowan counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous car accidents resulted early on the morning of January 31st, as light freezing rain created slick roadways in Fleming and Rowan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 31, 3:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 31, 3:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
316 AM EST MON JAN 31 2011

.SHORT TERM.../TODAY THROUGH WEDNESDAY/...UPDATED

WEAK ISENTROPIC LIFT AND PRESENCE OF A DEVELOPING INVERTED TROUGH HAS
LED TO A RATHER EXTENSIVE STRATUS/STRATOCU DECK DEVELOPING ACROSS THE
REGION THIS EARLY MORNING. AT THE SAME TIME...GENERALLY BELOW 850
MB...ADVECTION OF DRIER AND COLDER AIR IS OCCURRING. THIS COMBINATION
SO FAR AS KEPT CEILINGS FROM DROPPING MUCH AND THE MOISTURE APPEARS
TO BE SHALLOWER THAN WHAT SOME OF THE EARLIER MODEL GUIDANCE SUGGESTED.

A RATHER ZONAL SPLIT FLOW PATTERN ACROSS THE EASTERN CONUS INITIALLY
WITH A SHORTWAVE TRAVERSING THE SOUTHEASTERN STATES EARLY IN THE
PERIOD WILL EVENTUALLY EVOLVE TO A MORE AMPLIFIED PATTERN BY TONIGHT
WITH RISING HEIGHTS EXPECTED ACROSS THE CARIBBEAN AND INTO THE
SOUTHEASTERN STATES AS A SHORTWAVE MOVING FROM THE ROCKIES INTO THE
SOUTHERN PLAINS AND ANOTHER SHORTWAVE TO ITS NORTH MOVING INTO THE
NORTHERN ROCKIES LEADS TO A MEAN TROUGH EXTENDING WEST FROM THE DEEP
EASTERN CANADIAN VORTEX SW INTO THE NORTHERN PLAINS AND NORTHERN
ROCKIES AND THEN SOUTH INTO THE SOUTHERN PLAINS BY 12Z TUE. MODELS
GENERALLY PROG THE SHORTWAVE MOVING INTO THE SOUTHERN PLAINS TONIGHT
AND TUESDAY TO CLOSE OFF AS IT MOVES NE TO THE WEST OF THE RIDGING ON
TUE NIGHT WITH MODEL DIFFERENCES IN TIMING AND PLACEMENT OF THE
SHORTWAVE FURTHER TO THE WEST MOVING INTO THE ROCKIES AT THAT POINT.
THE 0Z ECMWF...0Z WRF AND 0Z GFS ARE RELATIVELY CONSISTENT WITH THE
PLACEMENT/STRENGTH OF THE CLOSED UPPER LOW OVER THE IL/WESTERN IN REGION
BY 12Z WED. THE 0Z GFS IS A TAD FURTHER EAST AT THAT POINT.
OVERALL...THE MID AND UPPER LEVEL FLOW WILL BECOME INCREASING
SOUTHERLY TO SOUTHWESTERLY TONIGHT INTO TUESDAY AHEAD OF THE UPPER
LEVEL AND ASSOCIATED SFC SYSTEM THAT WILL DEVELOP OVER TX/SOUTHERN
PLAINS TONIGHT AND THEN LIFT INTO THE MS VALLEY ON TUESDAY. THE SFC
LOW IS PROGGED TO BE NEAR THE CONFLUENCE OF THE OH AND MS RIVERS BY
0Z WED AND THEN REACH EASTERN IL/WESTERN IN BY 12Z WED PER ECMWF/GFS
THOUGH SOME MODELS HAVE A MORE ENLONGATED OR TRIPLE POINT LOW AT THAT
POINT. THE SFC LOW SHOULD BE NEAR OR EXITING THE EASTERN SEABOARD BY
THE END OF THE PERIOD.

AS FOR TODAY INTO TONIGHT...GRADUALLY RISING SFC PRESSURES ALONG THE
EASTERN SEABOARD ARE ANTICIPATED WITH COLD AIR DAMMING IN THE
PIEDMONT COASTAL PLAIN SETTING UP...WITH THE TYPICAL INVERTED
TROUGH/WARM FRONT/WARM WEDGE DEVELOPING TO THE WEST OF THE
APPALACHIANS. THIS WILL LEAD TO THE LOW LEVEL FLOW VEERING TO THE SE
AND EVENTUALLY MORE TO THE SOUTH BY THIS EVENING ACROSS THE SOUTHERN
CWA...AND THE NE FLOW CONTINUING IN THE FAR NORTH AS AN INVERTED
TROUGH/WARM FRONT BEGINS TO LIFT NORTH. AT THE SAME TIME...WARM
ADVECTION WILL LEAD TO INCREASING 8H TEMPS TODAY ACROSS THE
BOARD...WITH 8H TEMPS GENERALLY RISING TO ABOUT 4C BY THE END OF THE
DAY COURTESY OF A LLJ NEARING 25KT. SOME ISENTROPIC LIFT WILL BE
ASSOCIATED WITH THIS...BUT SINCE THE GFS APPEARS TO STILL BE
OVERDONE WITH LOW LEVEL MOISTURE...FEEL THAT THE DRIER WRF HAS A
BETTER HANDLE ON THIS DURING THE FIRST 24 HRS OF ITS RUN. WITH THIS
IN MIND...TRENDED TO GO DRIER THAN THE 0Z GFS WOULD SUGGEST INTO THIS
EVENING...THOUGH DID NOT GO QUITE AS DRY AS THE 0Z WRF. THE LIFTING
INVERTED TROUGH/WARM FRONT SHOULD LEAD TO A CONSIDERABLE TEMP
GRADIENT FROM FLEMING COUNTY IN THE NORTH TO BELL COUNTY IN THE
SOUTH. FOR MAX T TODAY WENT WITH ABOUT A 20 DEGREE DIFFERENCE FROM
SOUTH TO NORTH. CONFIDENCE IN THE EXACT MAGNITUDE AND IN PLACEMENT OF
A GRADIENT NEAR THE MTN PARKWAY IS NOT THAT HIGH...BUT WAS GENERALLY
A BLEND OF GUIDANCE.

MOISTURE POOLING/CONVERGENCE IN THE VICINITY OF THE INVERTED TROUGH AS
WELL AS AT TIMES DIFFLUENT FLOW ALOFT SHOULD LEAD TO BETTER CHANCES
FOR PRECIPITATION TONIGHT OVER THE FAR NORTHERN AND PERHAPS WESTERN
SECTIONS OF THE CWA WHILE DOWNSLOPE FLOW...ESPECIALLY IN THE SE
SHOULD LIMIT PRECIP CHANCES OR AT LEAST QPF WELL INTO TONIGHT.

DYNAMICS...PRESENCE OF THE BOUNDARY IN THE VICINITY SHOULD LEAD TO
BETTER CHANCE FOR PRECIP INTO TUE ACROSS THE WEST AND NORTH...THOUGH
CHANCES WILL BEGIN TO INCREASE FROM WEST TO EAST ON TUE AFTERNOON
WITH A POSSIBLE WEAK LEAD SHORTWAVE PASSING BY FOLLOWED BY THE
APPROACH OF THE MAIN UPPER LEVEL SYSTEM AND COLD FRONT. THE COLD
FRONT SHOULD MOVE RATHER RAPIDLY EAST ON TUE NIGHT AND BE NEAR OR TO
THE EAST OF THE KY/WV BORDER BY 12Z WED. THIS SHOULD LEAD TO MILD
TEMPS FOR MUCH OF TUE NIGHT...WITH COLD ADVECTION STARTING TO KICK IN
LATE...ESPECIALLY IN THE WEST. TRACK TO THE WEST OF THE REGION AND
DEWPOINTS NEARING 50 AS WELL AS DECENT DYNAMICS WOULD ARGUE FOR AT
LEAST SOME THREAT OF A LITTLE THUNDER. TIMING AT NIGHT WOULD LIMIT
THIS AND ANYTHING THAT MIGHT DEVELOP WOULD NOT BE SFC BASED.
HOWEVER...WE PLAN TO CONTINUE WITH A FEW HOURS OF THUNDER POTENTIAL
NEAR AND IN ADVANCE OF THE COLD FRONT.

COLD ADVECTION ON WED SHOULD BE RATHER IMPRESSIVE WITH 8H TEMPS
PROGGED TO FALL TO ABOUT -10 TO -12C BY 0Z THU. ALTHOUGH DEEP
MOISTURE WILL DEPART WITH THE LOW RATHER QUICKLY LATE TUE NIGHT INTO
WED...THE COLD ADVECTION WILL STEEPEN LAPSE RATES AND THIS COMBINED
WITH WINDS VEERING TO MORE WESTERLY WITH TIME ON WED SHOULD LEAD TO A
THREAT OF SOME SCATTERED SNOW SHOWERS AND FLURRIES BEHIND THE
DEPARTING LOW. MAX TEMPERATURES ARE A BIT TRICKY TO NAIL DOWN AS AN
HOUR OR TWO DIFFERENCE IN TIMING OF THE COLD FRONT WILL MAKE A BIG
DIFFERENCE. GENERALLY WENT WITH A BLEND OF SREF...0Z GFS AND THE
PREVIOUS FORECAST FOR TIMING IN THE COLDER AIR LATE TUE NIGHT INTO
WED. HOWEVER...A GENERAL THEME OF WARMER MAX T IN THE BIG SANDY
REGION AND COLDER IN THE WEST SHOULD HOLD ALONG WITH TEMPERATURES
FALLING THROUGH THE DAY. WINDS COULD ALSO BE A BIT GUSTY AT TIMES AND
GUSTS NEARING 40 MPH OR SO CANNOT BE RULED OUT. THIS POTENTIAL WILL
CONTINUE TO BE MONITORED.

.LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/

EXTENDED MODEL SOLUTIONS HAD COME INTO BETTER AGREEMENT WITH THE
GENERAL UPPER LEVEL PATTERN BUT DIVERGED AGAIN WITH THE MOST RECENT
RUNS...ADDING A GOOD BIT OF UNCERTAINTY TO THE EXTENDED PACKAGE.
DECIDED IT MADE MORE SENSE TO STAY CLOSER TO THE MORE CONSISTENT 12Z
ECMWF SOLUTION. WE BASICALLY START OUT WITH BROAD WEST TO WEST
SOUTHWEST FLOW AS A FAST MOVING LOW PRESSURE SYSTEM CONTINUES TO EXIT
TO THE NORTHEAST VERY EARLY IN THE PERIOD. THEREAFTER FOCUS OF
ACTIVITY IN THE EXTENDED CENTERS AROUND UPPER LEVEL LOW TRACKING OUT
OF THE SOUTHWEST CONUS BY LATE DY5...FRIDAY INTO THE SOUTHERN PLAINS
AND EVENTUALLY ACROSS OUR AREA SATURDAY. BUT SOME CHALLENGE IS
INTRODUCED INTO THE FORECAST VIA A SHORT WAVE TROUGH OR LOW DROPPING
SOUTHWARD INTO THE UPPER MIDWEST BY EARLY DY6...SATURDAY. MUCH WILL
DEPEND ON ANY PHASING THAT OCCURS WITH THESE TWO DISTURBANCES.
ATTM...SOUTHWEST LOW APPEARS TO SHEAR OUT AND FILL AS IT TRACKS
ACROSS THE REGION IN RESPONSE TO DIGGING TROUGH...LOW OUT OF THE
UPPER MIDWEST. WHAT IS LEFT OF THESE TWO FEATURES THEN MOVES RAPIDLY
OUT OF THE EASTERN CONUS BY DY7...SUNDAY IN A WEAKENED AND PROBABLY
DISORDERLY FASHION.

FOR SENSIBLE WEATHER...COLDER AIR WILL HAVE ALREADY RUSHED INTO
EASTERN KENTUCKY DURING THE DAY WEDNESDAY WITH THE CORE OF THE
COLDEST AIR MOVING THROUGH EARLY IN THE PERIOD. THERE WILL BE A BRIEF
REPRIEVE IN THE WEATHER UNTIL LATE FRIDAY INTO SATURDAY AS
AFOREMENTIONED SYSTEMS TRACK THROUGH THE OHIO VALLEY REGION. MOST
MODEL GUIDANCE SUGGEST ANY PRECIPITATION WILL HOLD OFF UNTIL FRIDAY
NIGHT. HOWEVER...FOR NOW WILL MAINTAIN AN INHERITED SLIGHT POP FOR
LATE FRIDAY AFTERNOON...MAINLY IN THE SOUTH TO ACCOUNT FOR ANY TIMING
VARIATIONS AND UNCERTAINTY IN SOLUTIONS. ATTM BASED ON COLUMN
TEMPERATURES...OR THE TOP DOWN APPROACH ANY PRECIPITATION WILL MAINLY
TAKE THE FORM OF SNOW. HOWEVER...CONSIDERING UNCERTAINTY IN MODEL
SOLUTIONS AND CORRESPONDING BOUNDARY LAYER DETAILS THIS FAR OUT IN
THE FORECAST... PREFERRED TO STAY WITH PREVIOUS FORECAST THINKING BY
USING A BLEND OF PRECIPITATION TYPES.

&&

.AVIATION.../06Z TO 06Z/

MOISTURE IS INCREASING FROM THE SOUTHWEST AND IS CONTINUING TO RIDE
UP OVER A STATIONARY FRONTAL BOUNDARY CURRENTLY LOCATED NEAR THE
TN/KY BORDER. THIS HAS LED TO STRATUS AND STRATOCU DECK TO FORM. THE
WRF IS PROGGING SOME SUBSIDENCE NEAR 850 MB LATER ON TONIGHT AND THIS
SHOULD SERVE TO HELP THE STRATUS/STRATOCU TO LOWER WITH TIME. AT THIS
POINT IN TIME...RELATIVELY HIGH CIG HEIGHTS AND SHALLOW NATURE OF THE
MOISTURE SHOULD PRECLUDE ANY -DZ. OVERALL...THE MODELS STILL APPEAR TO
BE A BIT AGGRESSIVE WITH LOWERING THE DECK TOO FAST COMPARED TO
CURRENT SATELLITE AND OBSERVATIONAL TRENDS...SO HAVE CEILINGS HOLDING
IN THE VFR RANGE THROUGH THE 7Z TO 11Z TIMEFRAME. MVFR CEILINGS WILL
THEN GRADUALLY LOWER TO IFR BY 09Z TO 12Z PERIOD...AND HOLDING AT
LEAST THROUGH 14Z. THE STATIONARY FRONT WILL THEN BEGIN TO MOVE NORTH
AS A WARM FRONT...WHICH SHOULD HELP SCATTER OUT THE LOWER STRATUS AND
BRING SOME ISOLATED TO SCATTERED SHOWERS THROUGH THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM...RAY
AVIATION...GEOGERIAN/JP
Hazardous weather outlook, Jan 31, 4:25 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EST MON JAN 31 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
425 AM EST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING AND TUESDAY NIGHT AHEAD
OF A STRONG COLD FRONT.

BEHIND THIS FRONT...WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE
DURING THE DAY ON WEDNESDAY. IN ADDITION...COLDER AIR WILL MOVE
INTO THE REGION ON WEDNESDAY...AND CHANGE ANY LINGERING RAIN SHOWERS
TO SNOW SHOWERS. ISOLATED TO SCATTERED SNOW SHOWERS SHOULD PERSIST
INTO WEDNESDAY NIGHT.

SNOW IS ALSO POSSIBLE AT TIMES FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Pike

When
January 31, 5:00 AM EST to 7:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Sleet started falling around 5 am and then changed to a mix of rain and snow at 6 am. The depth of the sleet was about 1/10 of an inch at 7 am. The roads were slushy in sheltered areas in Turkey Creek.

Winter Weather, Rowan

When
January 31, 7:00 AM EST to 7:30 AM EST
Where
Rowan forecast zone
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Numerous non-fatality accidents occurred along Hwy 174 between mile markers 148 and 149 in the Haldeman area of Rowan county.

Winter Weather, Fleming

When
January 31, 7:15 AM EST to 7:45 AM EST
Where
Fleming forecast zone
Reported by
Emergency Manager
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

A non-injury accident occurred on Clover Hill Rd 4 miles west of Fleminsburg due to freezing rain.

Winter Weather, Fleming

When
January 31, 7:15 AM EST to 7:45 AM EST
Where
Fleming forecast zone
Reported by
Emergency Manager
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

A non-injury accident occurred on Hwy 32 in Flemingsburg.

Winter Weather, Fleming

When
January 31, 8:15 AM EST to 8:45 AM EST
Where
Fleming forecast zone
Reported by
Emergency Manager
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

A non-injury accident occurred on Hwy 11 in Fleminsburg.

Winter Weather, Fleming

When
January 31, 8:15 AM EST to 8:45 AM EST
Where
Fleming forecast zone
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

An injury accident occurred on Hwy 165 in Ewing.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275902, 275897, 275898, 275899, 275900, 275901.